Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

July 23, 2021LaGrange County, Indiana

NWS Northern Indiana issued this special weather statement at Jul 23, 2021, 9:08 AM EDT for LaGrange County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 9:08 AM EDT (13:08 UTC)
Expired
Jul 23, 2021, 9:45 AM EDT
In force
37 min
Issued by
NWS Northern Indiana

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 35 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS83 KIWX 231308
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
908 AM EDT Fri Jul 23 2021

INZ006-231345-
Lagrange-
908 AM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAGRANGE COUNTY...

At 908 AM EDT, a strong thunderstorm was located near Middlebury, or
8 miles west of Lagrange, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lagrange, Shipshewana, Emma and Oliver Lake. 

&&

LAT...LON 4164 8566 4170 8564 4170 8532 4154 8537
TIME...MOT...LOC 1308Z 279DEG 20KT 4166 8558 

$$

HAIL...0.25IN
WIND...40MPH

CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:18 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 23, 6:18 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
618 AM EDT Fri Jul 23 2021

.SYNOPSIS...
Issued at 337 AM EDT Fri Jul 23 2021

Showers and storms are possible today with highs in the low to mid
80s. Heat and humidity will increase over the weekend with highs
near 90 and heat index values in the mid to upper 90s. Chances for
showers and storms will continue with the best chances Saturday
night. Drier and less humid conditions return Monday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 337 AM EDT Fri Jul 23 2021

Weak shortwave and associated warm front currently approaching the
area. Expect showers and storms to slowly move across our northern
zones through midday but not expecting anything strong/severe given
marginal instability and shear. Additional storms possible during
the afternoon commensurate with building diurnal instability.
Increasing and backing low level flow later today will advect richer
theta-e airmass back into the area. 00Z NAM12 is likely overzealous
with mid 70s surface dewpoints but low 70s certainly possible based
on upstream obs and with agricultural evapotranspiration in full
swing. This will be offset by very poor midlevel lapse rates (5
C/km) given building shortwave ridge/midlevel temps later in the
day. This yields around 1000 J/kg of 0-1km MLCAPE. There is a fair
amount of directional shear but overall flow is light and marginal
for severe storm development/maintenance. It is likely that best
coverage will be with morning activity and we see just SCT surface-
based convection later today given very weak and poorly-timed
forcing mechanisms. This also suggests a very low severe threat and
anticipate a quick end to any lingering convection this evening with
the loss of daytime heating. Did maintain slight chance PoP's in our
NE late tonight given ramping LLJ and some support among latest
CAM's. Confidence in precip chances is low for our CWA though.

It will be muggy today but latest guidance holds in low 80s for
highs with heat indices only near 90F in our W/SW where higher
dewpoints will reside.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 337 AM EDT Fri Jul 23 2021

Hot and humid airmass will fully arrive over the weekend. Highs will
climb near 90F as well-established thermal ridge over the Midwest
crashes over our area. 850mb temps near 20C expected. Surface
dewpoints will also inch higher, making a run at mid 70s. This
yields heat indices well into the 90s both days (though perhaps more
widespread on Sunday...depending on morning convection discussed
below).

Building heat/humidity will of course support some chances for
convection but once again best forcing is poorly timed for our area.
Isolated storms possible Sat afternoon but we remain largely under
the influence of midlevel ridge with moderate subsidence inversion
noted on forecast soundings through much of the day. Much better
chances arrive overnight with approaching shortwave/cold front. By
then, extreme surface-based instability will be waning and midlevel
lapse rates are not quite high enough to support strong nocturnal
convection. Though latest SWODY2 does clip our northern counties
with a Slight risk, feel the risk is more marginal (even for our
northern zones) due to very late frontal timing. For Sun, latest
guidance suggests primary convergence zone will be largely south of
our area before diurnal instability is maximized with a narrow
window for stronger storms confined to our far SE. This does lead to
some uncertainty in high temps/heat indices for Sun.

Sun night through Tue currently appear quiet. Highs still near 90F
but less humid. Moisture eventually returns with another
shortwave/cold front and storm chances late Wed or Thu but details
unclear at this range. This will likely be followed by another few
days of quiet weather to end the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 616 AM EDT Fri Jul 23 2021

Mainly VFR conditions and light south to southwest winds are
expected on the backside of high pressure. A disturbance dropping
down from the northwest is now expected to stay mainly east of
SBN this morning, but a few showers can be expected. Scattered
showers and storms will then develop during the day as a warm
front approaches from the west. This activity could bring some
brief vis restrictions, but confidence is low as to when and where
individual convective cells will form and track, so have handled
with vcsh for now until a better signal emerges.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 5:05 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
505 AM EDT Fri Jul 23 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
505 AM EDT Fri Jul 23 2021 /405 AM CDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible today but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again Saturday night. A few severe storms
may be possible mainly north of highway 24.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-240915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
505 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again late Saturday.

In the hours before

Special weather statement, Jul 23, 7:40 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 AM EDT Fri Jul 23 2021

MIZ077-078-231215-
Berrien-Cass-
740 AM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND EAST
CENTRAL BERRIEN COUNTIES...

At 740 AM EDT, a strong thunderstorm was located over Dowagiac,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dowagiac, Penn, Eau Claire, Vandalia, Magician Lake, Dewey Lake, La
Grange, Indian Lake and Sandy Beach.

&&

LAT...LON 4207 8622 4207 8585 4191 8591 4197 8635
      4210 8625 4210 8622
TIME...MOT...LOC 1140Z 278DEG 17KT 4202 8608

HAIL...0.25IN
WIND...40MPH

CR
Special weather statement, Jul 23, 8:17 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
817 AM EDT Fri Jul 23 2021

MIZ078-079-231245-
St. Joseph-Cass-
817 AM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CASS AND WESTERN ST. JOSEPH
COUNTIES...

At 816 AM EDT, a strong thunderstorm was located over Cassopolis, or
near Dowagiac, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Niles, Three Rivers, Dowagiac, Constantine, Cassopolis, White Pigeon,
Centreville, Marcellus, Pokagon, Penn, Flowerfield, Mottville,
Vandalia, Magician Lake, Dewey Lake, La Grange, Indian Lake, Donnell
Lake, Fishers Lake and Jones.

&&

LAT...LON 4207 8543 4176 8562 4188 8622 4207 8622
TIME...MOT...LOC 1216Z 282DEG 40KT 4192 8602

HAIL...0.25IN
WIND...40MPH

CR
Special weather statement, Jul 23, 9:08 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
908 AM EDT Fri Jul 23 2021

INZ006-231345-
Lagrange-
908 AM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAGRANGE COUNTY...

At 908 AM EDT, a strong thunderstorm was located near Middlebury, or
8 miles west of Lagrange, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lagrange, Shipshewana, Emma and Oliver Lake.

&&

LAT...LON 4164 8566 4170 8564 4170 8532 4154 8537
TIME...MOT...LOC 1308Z 279DEG 20KT 4166 8558

HAIL...0.25IN
WIND...40MPH

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:40 AM EDTSpecial Weather StatementIWXCass35 min
Jul 23, 8:17 AM EDTSpecial Weather StatementIWXCass28 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.